Alert archive / Kentucky / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 21, NWS Paducah, KY

March 18, 2022Graves County, McCracken County, Marshall County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Mar 18, 2022, 5:32 PM CDT for Graves County, McCracken County, Marshall County, Kentucky. It was in force for 28 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2022, 5:32 PM CDT (22:32 UTC)
Expired
Mar 18, 2022, 6:00 PM CDT
In force
28 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Graves County, KY, Marshall County, KY, McCracken County, KY

The radar

The Paducah radar (KPAH), 37 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 5:33 PM CDTTSTM WND GST 601 Nw Symsonia, KY
Mar 18, 5:41 PM CDTTSTM WND GST 701 Sse Gilbertsville, KY
Mar 18, 5:43 PM CDTHAIL 0.755 Ssw Calvert City, KY
Mar 18, 5:47 PM CDTHAIL 0.751 Ese Calvert City, KY
Mar 18, 5:48 PM CDTHAIL 1.25Gilbertsville, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WUUS53 KPAH 182232
SVRPAH
KYC083-145-157-182315-
/O.NEW.KPAH.SV.W.0021.220318T2232Z-220318T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
532 PM CDT Fri Mar 18 2022

The National Weather Service in Paducah has issued a

* Severe Thunderstorm Warning for...
  Northern Marshall County in western Kentucky...
  Southeastern McCracken County in western Kentucky...
  Northeastern Graves County in western Kentucky...

* Until 615 PM CDT.

* At 531 PM CDT, a severe thunderstorm was located near Reidland,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Benton around 540 PM CDT.
  Calvert City around 545 PM CDT.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 15 and 29.
 Interstate 69 in Kentucky between Mile Markers 39 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3697 8860 3706 8832 3702 8827 3700 8826
      3693 8819 3688 8817 3681 8863
TIME...MOT...LOC 2231Z 253DEG 35KT 3692 8850 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RST
2 follow-up statements
807 
WWUS53 KPAH 182243
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
543 PM CDT Fri Mar 18 2022

KYC083-145-182252-
/O.CAN.KPAH.SV.W.0021.000000T0000Z-220318T2315Z/
McCracken KY-Graves KY-
543 PM CDT Fri Mar 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCCRACKEN AND
NORTHEASTERN GRAVES COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3706 8832 3702 8827 3700 8826 3693 8819
      3688 8817 3689 8847 3702 8845
TIME...MOT...LOC 2242Z 253DEG 35KT 3695 8837 

$$

KYC157-182315-
/O.CON.KPAH.SV.W.0021.000000T0000Z-220318T2315Z/
Marshall KY-
543 PM CDT Fri Mar 18 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHERN MARSHALL COUNTY...

At 542 PM CDT, a severe thunderstorm was located near Calvert City,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northern Marshall County.

This includes the following highways...
 Interstate 24 in Kentucky between Mile Markers 20 and 29.
 Interstate 69 in Kentucky between Mile Markers 44 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3706 8832 3702 8827 3700 8826 3693 8819
      3688 8817 3689 8847 3702 8845
TIME...MOT...LOC 2242Z 253DEG 35KT 3695 8837 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RST
314 
WWUS53 KPAH 182300
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
600 PM CDT Fri Mar 18 2022

KYC157-182310-
/O.CAN.KPAH.SV.W.0021.000000T0000Z-220318T2315Z/
Marshall KY-
600 PM CDT Fri Mar 18 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MARSHALL COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3706 8832 3702 8827 3700 8826 3693 8819
      3688 8817 3689 8847 3702 8845
TIME...MOT...LOC 2255Z 253DEG 35KT 3700 8816 

$$

RST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 1:47 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 18, 1:47 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
147 PM CDT Fri Mar 18 2022

.SHORT TERM...(Tonight through Sunday night)
Issued at 147 PM CDT Fri Mar 18 2022

Early this afternoon an upper low was over SW Missouri with energy
and associated convection moving northeast across our area. The
activity was over SEMO and southern IL early this afternoon. We
are keeping an eye on an area over NE Arkansas that will lift
northeast through the remainder of the afternoon and early
evening. This area could intensify, with scattered strong,
possibly locally severe convection at times as it moves northeast.
The main hazards will be marginally severe hail and locally
strong winds. The best shear is across west KY later this
afternoon. Hard to get too excited about robust severe with temps
in the mid 60s and dew points in the mid 50s and a veering lower
trop flow. But we cannot rule it out. The chance of showers will
linger tonight into Saturday morning mainly over the northern 1/2
of the region. Dry weather returns for the remainder of the
weekend. It will be rather cool Saturday with highs in the upper
40s EVV Tri-State to near 60 SEMO. It will warm up a bit on
Sunday. We generally used a HREF blend with the NAM and GFS for
short term trends.

.LONG TERM...(Monday through Friday)
Issued at 147 PM CDT Fri Mar 18 2022

Focus in the long term will be on Monday night through the mid
week period. We will see amplification in the overall upper air
pattern with a deep low developing over the southern Rockies, and
nation's mid section Monday through Tuesday, lifting northeast
toward the Great Lakes Wednesday. Our main concern at this time
will be the heavy rain aspect. Lows this far south and deep
causing greater meridional flow are not the most favorable set up
for severe weather in our area (likely farther south). But that's
something to keep an eye on too as the system evolves. Rain
chances will diminish late next week as the system departs. Not
seeing any significant departures with respect to temperatures. We
stayed fairly close to the NBM and utilized the WPC 500 mb
prototype clusters for the forecast. The ECENS situational
awareness tables also show a decent uptick in PW's with this next
system, further supporting the heavy rain concern.

&&

.AVIATION...
Issued at 147 PM CDT Fri Mar 18 2022

For the rest of the afternoon, scattered convection is
anticipated, with SSW winds 10 to 20 kts and gusty. Mainly low VFR
to MVFR conditions anticipated, though IFR conditions can be
expected at times. The chance of showers will continue tonight,
especially north of a KCGI-KOWB line. MVFR conditions should
persist, with winds veering over time to SW and then W heading
into Saturday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

CN
Hazardous weather outlook, Mar 18, 4:00 AM CDT, 13 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
400 AM CDT Fri Mar 18 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
400 AM CDT Fri Mar 18 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast today. There is a slight
risk of severe thunderstorms across much of the region this
afternoon and early this evening. Some of these storms may become
severe, with large hail, damaging winds, and an isolated tornado
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy rain may lead to localized flooding across portions of the
area Tuesday and Tuesday evening. A few strong thunderstorms may
occur Tuesday afternoon and evening, with hail and gusty winds
being the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

RJP/KES

In the hours before

Local storm report, Mar 18, 2:39 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             POYNOR                  36.52N 90.91W
03/18/2022  M1.00 INCH       RIPLEY             MO   BROADCAST MEDIA

            VIDEO SHARED ON TWITTER OF 1 INCH HAIL
            COVERING THE GROUND.

&&

DWS
Local storm report, Mar 18, 3:58 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             LILBOURN                36.59N 89.61W
03/18/2022  E0.70 INCH       NEW MADRID         MO   EMERGENCY MNGR

&&

DWS
Local storm report, Mar 18, 5:13 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
513 PM CDT FRI MAR 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     FUNNEL CLOUD     MARSTON                 36.52N 89.61W
03/18/2022                   NEW MADRID         MO   BROADCAST MEDIA

            PHOTO RELAYED OF A FUNNEL CLOUD NEAR
            MARSTON. TIME ESTIMATED FROM RADAR.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 3:51 PM CDTSevere Thunderstorm WarningPAHFulton24 min
Mar 18, 4:14 PM CDTSevere Thunderstorm WarningPAHBallard, Carlisle, Hickman22 min
Mar 18, 5:56 PM CDTSpecial Weather StatementPAHLyon49 min
Mar 18, 6:13 PM CDTSpecial Weather StatementPAHCaldwell32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.